Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 34, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 2014, 7:18 PM CDT for Pecos County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2014, 7:18 PM CDT (00:18 UTC)
- Expired
- Jul 17, 2014, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 189 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 0.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
133
WGUS54 KMAF 180018
FFWMAF
TXC371-443-180315-
/O.NEW.KMAF.FF.W.0034.140718T0018Z-140718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 PM CDT THU JUL 17 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
WESTERN TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1015 PM CDT
* AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS WITH VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING.
* THESE STORMS WILL MOSTLY REMAIN OVER MAINLY RURAL AREAS HOWEVER WATER
OVER FARM TO MARKET 2400 NORTHWEST OF SANDERSON AND LOW WATER CROSSINGS
ALONG HIGHWAY 285 ARE POSSIBLE. THIS HEAVY RAIN IS ALSO LIKELY TO MOVE
INTO SANDERSON. ALSO DRAINAGES BETWEEN FARM TO MARKET 2400 AND 349 MAY
FLOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. TURN AROUND... DONT DROWN.
&&
LAT...LON 3017 10272 3033 10257 3051 10255 3053 10187
2984 10224
$$1 follow-up statement
998
WGUS74 KMAF 180244
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
944 PM CDT THU JUL 17 2014
TXC371-443-180315-
/O.CON.KMAF.FF.W.0034.000000T0000Z-140718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-TERRELL-
944 PM CDT THU JUL 17 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
WESTERN TERRELL AND SOUTH CENTRAL PECOS COUNTIES...
AT 939 PM CDT...THE STORMS THAT RESULT IN THE WARNING HAVE DISSIPATED
HOWEVER THERE ARE STILL CONCERNS THAT SOME OF THE CREEKS AND LOW WATER
CROSSING MAY STILL BE RUNNING HIGH WITH WATER. ADDITIONAL HEAVY RAIN IS
NOT EXPECTED BUT THE WARNING WILL CONTINUE UNTIL 1015 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
&&
LAT...LON 3017 10272 3033 10257 3051 10255 3053 10187
2984 10224
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:29 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 17, 6:29 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT Thu Jul 17 2014 .AVIATION... 00Z TAF issuance... The main aviation concern for the next 24 hours will be low cigs possible at most terminals Friday morning. Currently, conditions have improved and all TAF sites are VFR. Thunderstorms remain confined to the higher terrain and Big Bend regions this evening, currently not affecting any terminals. There are a few thunderstorms that have popped up across SE NM so will continue to monitor radar trends and amend when needed. Generally northeast winds across the region and expect light easterly winds through the TAF period. Thinking at least MVFR (possibly IFR) cigs will return early Friday morning and stick around through mid morning. Currently have mention at all but PEQ and FST. && .PREV DISCUSSION... /ISSUED 230 PM CDT Thu Jul 17 2014/ DISCUSSION... There is a broad upper trough over the eastern half of the conus with a shortwave currently moving over Oklahoma on the backside of this upper trough. This shortwave is sending a cold front southward toward the CWA this afternoon. Upper level lift is being enhanced over the region as a result of shortwaves moving over/near the area. The cold front, which is entering into the northern CWA, will enhance lift as well. There is an abundance of moisture across the area, so showers and thunderstorms are currently developing and moving across the CWA. Some of these storms have the potential to become severe with CAPE values forecast to be well over 1000 J/Kg and 0 to 6 km bulk shear around 30 kts. Gusty winds, hail, and brief heavy rain will be the main threats with these storms. High temperatures today will be highly dependent upon the timing of the front and the amount of sunshine. The cold front will finish pushing through the area tonight ending up against the higher terrain by Friday afternoon. This will be the main area for showers and thunderstorms, along with the Lower Trans Pecos, on Friday as the upper trough moves eastward. A lee surface trough will be present across far West Texas and eastern New Mexico so this will aid in lift for thunderstorm development. Cooler temperatures will be present across the area on Friday with highs about 5 to 10 degrees below normal. The upper trough and main area of upper lift will be east of the region by Saturday, so precipitation chances will begin to decrease. Although the area will be in west to northwest flow aloft with a surface trough present, shortwaves may move down over the area and provide enough lift for thunderstorm development. Generally expect storms on Saturday to be confined to the higher terrain, but convection may occur across the northeast CWA as a shortwave approaches. Temperatures are expected to warm up to above normal values beginning on Saturday as upper ridging builds over the area. Many places will experience temperatures in the triple digits over the weekend. Temperatures will remain hot through early next week as the upper ridge dominates the weather pattern. Due to this ridge, expect thunderstorm chances to remain across the higher terrain. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 27
Hazardous weather outlook, Jul 17, 1:16 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 116 PM CDT THU JUL 17 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181830- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 116 PM CDT THU JUL 17 2014 /1216 PM MDT THU JUL 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING AND BRIEF HEAVY RAINFALL. STRONGER STORMS MAY RESULT IN LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 10:19 PM CDT | Special Weather Statement | MAF | Culberson | 26 min |
| Jul 18, 9:36 AM CDT | River Flood Warning | MAF | Presidio | 24 hr |
| Jul 18, 6:41 PM CDT | Special Weather Statement | MAF | Presidio | 34 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.